Missouri, 2018

Flash Flooding and Hail in Missouri, May 28 to 31, 2018

May 28 to 31, 2018 · NWS SGF · 49 events in 14 counties and zones

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 11:00 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 28, 11:00 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Mon May 28 2018

We are currently on the southern edge of an upper level ridge
across the Upper Midwest. We also have subtropical storm Alberto
impacting the northern Gulf Coast Region. We will start to see our
surface winds become more easterly because of the influence of the
tropical system to our southeast. We will see a weak impulse ride
from east to west today across the region underneath the upper
level ridge. Most of the short term guidance like the HRRR,
NAMNest, and ARW show spotty convection developing after 18z
through the afternoon across the area. We will go with about a 20
percent coverage on the thunderstorms. Given the strong
instability, can't rule out a rouge pulse storm with gusty winds
and small hail. Most areas will not be lucky enough to see a
cooling shower with near record high temperatures likely this
afternoon. See climate section below for current records on the
books. All convection will dissipate by sunset.

.LONG TERM...(Tuesday through Sunday)
Issued at 215 AM CDT Mon May 28 2018

The tropical system will move northward across the Tennessee and
Ohio River Valley on Tuesday into Wednesday. We may see some
outer fringe affects with some moisture being thrown back to the
west. We could see a few scattered showers or storms across the
eastern Ozarks on Tuesday.

The upper level pattern changes for the middle of the week with
more westerlies becoming a player in our forecast for Wednesday
into Thursday. The first item to watch is models indicating a MCS
develop across Kansas and moving east-southeastward Tuesday night
into Wednesday morning. We will have to watch this feature and
given the instability and better shear, some strong to severe
storms are possible with damaging wind gusts being the main
threat.

Models show another complex of storms or MCS potentially develop
across the Plains Region and moving into the Missouri Ozarks
region Wednesday night into Thursday. A weak frontal boundary will
also sag down into the area by Thursday which would also be the
focus for additional shower and storm chances.

There is some difference on model solutions for next weekend. The
EURO keeps the area hotter and mainly dry with a strong upper level
ridge building across the central Plains and the storm track
shifting just to our northeast. The GFS is not as bullish on the
upper level ridge with the Ozarks staying in a northwest flow
along with slightly cooler temperatures. Right now the forecast is a
little uncertain on how the overall pattern will shake out by next
week. We will lean more on the EURO with this update on a hot and
mainly dry forecast for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CDT Mon May 28 2018

Isolated showers and thunderstorms can be expected this afternoon,
however coverage is expected to be too limited to include in the
TAFs. Short term amendments will be possible if storms threaten
any of the aerodromes.

Outside of storms, VFR is mainly expected through Tuesday morning.
The one exception will be the potential for fog around Branson
late tonight and early Tuesday morning. We have included a TEMPO
group for MVFR to cover this.

Winds will generally remain light and variable.

&&

.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018

             Monday May 28th
             Record/Year
Springfield  90/2012
Joplin       92/1983
Vichy-Rolla  92/2012
West Plains  94/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Schaumann
CLIMATE...Griffin
Hazardous weather outlook, May 28, 11:46 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Mon May 28 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited fog risk.

DISCUSSION...

  Isolated to scattered thunderstorms are expected this
  afternoon. Gusty winds up to 50 mph, dime size hail, frequent
  lightning, and brief heavy rainfall will be possible with
  these storms.

  A few storms may also become severe with damaging wind gusts
  to 60 mph and quarter size hail. The main potential for
  severe storms would generally be along and north of a
  Pittsburg, Kansas to Bolivar to Rolla, Missouri line. Storms
  will quickly diminish this evening.

  Heat index values in the middle and upper 90s will continue
  into early this evening.

  Patchy fog can again be expected tonight around area lakes
  and in valleys mainly across southern Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Isolated to scattered thunderstorms will be possible Tuesday
  mainly along and east of the Highway 65 corridor. Cloud to
  ground lightning will be the primary threat from these storms.

  Areas of fog are expected Tuesday night, especially across
  south-central Missouri.

  There is a potential for a large cluster of thunderstorms to
  track southeast through portions of the area from Tuesday
  night into Wednesday morning and again from Wednesday night
  into Thursday. There will be at least a limited risk for
  strong to severe storms, especially from Wednesday night into
  Thursday due to increasing wind shear and a highly unstable
  atmosphere.

  Afternoon heat indices in the middle to upper 90s can be
  expected this week with values around 100 degrees likely
  Friday and Saturday along and west of the I-49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 28, 2:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT MON MAY 28 2018

MOZ094-102-282115-
Barry MO-Lawrence MO-
310 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, moving west at 15 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Wheelerville...
Madry...

LAT...LON 3683 9407 3701 9406 3702 9364 3682 9361
      3679 9406
TIME...MOT...LOC 2009Z 080DEG 14KT 3694 9373

Raberding
Special weather statement, May 28, 2:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT MON MAY 28 2018

MOZ055-282115-
Benton MO-
320 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 415 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cole Camp to 8 miles west of Stover.
Movement was west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Cole Camp...                      Ionia...
Palo Pinto...                     Lakeview Heights...
Brandon...                        Crockerville...
Zora...                           Racket...
Edmonson...                       Mora...
Hastain...                        Whitakerville...

LAT...LON 3818 9308 3819 9350 3821 9352 3851 9351
      3851 9330 3853 9329 3853 9307
TIME...MOT...LOC 2020Z 084DEG 12KT 3853 9322 3840 9314 3829 9307

Raberding

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

28 hail, 15 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 28, 2:20 PM CST
Where
Lawrence County, Aurora
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.970, -93.720

Several trees and power lines were blown down.

Hail, Barry

When
May 28, 2:48 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -93.930

Hail, Benton

When
May 28, 2:50 PM CST
Where
Benton County, 1.09 mi E of Warsaw
Measured
0.88 in hail
Reported by
State Official
Coordinates
38.250, -93.360

Hail, Shannon

When
May 31, 3:34 PM CST
Where
Shannon County, 1.38 mi N of Birch Tree
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.000, -91.500

Thunderstorm Wind, Shannon

When
May 31, 3:34 PM CST
Where
Shannon County, 0.88 mi NE of Birch Tree
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.990, -91.490

Several trees were blown down.

Hail, Taney

When
May 31, 3:40 PM CST
Where
Taney County, Branson
Measured
2.5 in hail
Reported by
Public
Coordinates
36.650, -93.220

Tennis ball size hail fell for about 5 minutes.

Hail, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 0.89 mi SE of Forsyth
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.670, -93.110

Hail, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.690, -93.120

Hail, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 1.11 mi E of Rockaway Beach
Measured
2.5 in hail
Reported by
Public
Coordinates
36.700, -93.150

Tennis ball size hail was reported near Rockaway Beach and fell for about 10 minutes.

Hail, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 2.35 mi SSW of Walnut Shade
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.700, -93.220

Thunderstorm Wind, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.690, -93.120

The Forsyth Fire Department reported a roof collapse due to heavy rainfall.

Thunderstorm Wind, Taney

When
May 31, 3:40 PM CST
Where
Taney County, 0.55 mi E of Rockaway Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.700, -93.160

There was tree damage in Rockaway Beach.

Hail, Taney

When
May 31, 3:43 PM CST
Where
Taney County, 1.31 mi ENE of Forsyth
Measured
1.75 in hail
Reported by
Public
Coordinates
36.690, -93.100

Hail, Howell

When
May 31, 3:45 PM CST
Where
Howell County, 1.49 mi SSW of West Plains
Measured
1 in hail
Reported by
Social Media
Coordinates
36.710, -91.860

Hail, Taney

When
May 31, 3:50 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
2.75 in hail
Reported by
Social Media
Coordinates
36.690, -93.120

Pictures of baseball size hail were reported on Facebook.

Hail, Taney

When
May 31, 4:00 PM CST
Where
Taney County, 1.11 mi E of Rockaway Beach
Measured
2.5 in hail
Reported by
Social Media
Coordinates
36.700, -93.150

There were multiple reports on Facebook of tennis ball size hail around Rockaway Beach.

Hail, Ozark

When
May 31, 4:44 PM CST
Where
Ozark County, 0.89 mi SE of Thornfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.710, -92.660

Hail, Oregon

When
May 31, 4:45 PM CST
Where
Oregon County, 3.92 mi NE of Thayer
Measured
1 in hail
Reported by
Public
Coordinates
36.560, -91.500

Hail, Ozark

When
May 31, 4:53 PM CST
Where
Ozark County, 0.55 mi E of Thornfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.720, -92.660

Thunderstorm Wind, Shannon

When
May 31, 5:00 PM CST
Where
Shannon County, 6.18 mi NNE of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.130, -91.600

Several tree limbs were blown into power lines.

Hail, Shannon

When
May 31, 5:32 PM CST
Where
Shannon County, 0.55 mi E of Eminence
Measured
1.75 in hail
Reported by
Public
Coordinates
37.150, -91.360

Hail, Taney

When
May 31, 5:40 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.800, -92.910

Hail, Wright

When
May 31, 5:40 PM CST
Where
Wright County, Mansfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.120, -92.580

Thunderstorm Wind, Taney

When
May 31, 5:40 PM CST
Where
Taney County, 0.55 mi W of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.780, -92.910

Several trees were blown down near the post office.

Thunderstorm Wind, Shannon

When
May 31, 6:03 PM CST
Where
Shannon County, 2.65 mi NE of Munsett
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.150, -91.300

Several trees were blown down on power lines.

Hail, Ozark

When
May 31, 6:15 PM CST
Where
Ozark County, 0.55 mi W of Lutie
Measured
1 in hail
Reported by
Social Media
Coordinates
36.580, -92.680

Thunderstorm Wind, Dent

When
May 31, 6:25 PM CST
Where
Dent County, 4.87 mi S of Short Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.680, -91.420

Several tree limbs were blown down into power lines.

Flash Flood, Taney

When
May 31, 6:30 PM CST to 8:30 PM CST
Where
Taney County, 0.79 mi WSW of Brownbranch to 0.63 mi WSW of Brownbranch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.795, -92.833

Caney Creek was flooded out of its banks.

Hail, Shannon

When
May 31, 6:30 PM CST
Where
Shannon County, 1.3 mi WNW of Shannondale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.410, -91.470

Hail, Shannon

When
May 31, 6:35 PM CST
Where
Shannon County, 5.11 mi SSE of Akers
Measured
0.88 in hail
Reported by
Public
Coordinates
37.310, -91.540

Hail, Texas

When
May 31, 6:41 PM CST
Where
Texas County, 0.88 mi SW of Success
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -92.090

Thunderstorm Wind, Shannon

When
May 31, 7:00 PM CST
Where
Shannon County, 4.38 mi ENE of Winona
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.050, -91.260

Several trees were blown down reported by a local utility company.

Hail, Ozark

When
May 31, 7:06 PM CST
Where
Ozark County, 0.69 mi N of Gainesville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.610, -92.430

Thunderstorm Wind, Webster

When
May 31, 7:09 PM CST
Where
Webster County, 1.77 mi NE of Diggins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -92.850

Several tree limbs were blown down in a city park.

Thunderstorm Wind, Webster

When
May 31, 7:11 PM CST
Where
Webster County, 1.77 mi NE of Diggins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -92.850

Several tree limbs were blown down.

Hail, Stone

When
May 31, 7:18 PM CST
Where
Stone County, 0.88 mi SW of Jamesville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.960, -93.380

Thunderstorm Wind, Shannon

When
May 31, 7:20 PM CST
Where
Shannon County, 3.08 mi ENE of Gang
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.240, -91.180

Several tree limbs were blown into power lines.

Hail, Dent

When
May 31, 7:27 PM CST
Where
Dent County, 1.3 mi ENE of Montauk
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.460, -91.680

Hail, Wright

When
May 31, 7:58 PM CST
Where
Wright County, 0.55 mi E of Hartville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.250, -92.510

Hail, Stone

When
May 31, 8:00 PM CST
Where
Stone County, 0.69 mi N of Ponce de Leon
Measured
1.25 in hail
Reported by
Public
Coordinates
36.880, -93.350

Hail, Dent

When
May 31, 8:04 PM CST
Where
Dent County, 2.14 mi NNW of Turtle
Measured
1 in hail
Reported by
Social Media
Coordinates
37.560, -91.430

Flash Flood, Dent

When
May 31, 8:34 PM CST to 10:34 PM CST
Where
Dent County, 0.74 mi E of Montauk to 0.9 mi E of Montauk
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.452, -91.687

There was flash flooding at Montauk State Park.

Thunderstorm Wind, Ozark

When
May 31, 8:51 PM CST
Where
Ozark County, 1.66 mi W of Lawndale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.630, -92.280

A large tree fell on a dog house killing the dog.

Flash Flood, Shannon

When
May 31, 9:00 PM CST to 11:00 PM CST
Where
Shannon County, 0.67 mi NE of Eminence to 0.7 mi NE of Eminence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.157, -91.361

Several low water crossings were flooded around the Eminence area.

Flash Flood, Douglas

When
May 31, 9:07 PM CST to 11:07 PM CST
Where
Douglas County, 3.03 mi NW of Midway to 3.07 mi NW of Midway
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.060, -92.640

Highway B was flooded with debris in the road.

Thunderstorm Wind, Ozark

When
May 31, 9:13 PM CST
Where
Ozark County, 2.16 mi NW of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.600, -92.310

Several trees and limbs were blown down in the Tecumseh and Hardenville areas.

Flash Flood, Ozark

When
May 31, 9:40 PM CST to 11:40 PM CST
Where
Ozark County, 0.98 mi NW of Tecumseh to 0.94 mi NW of Tecumseh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.590, -92.292

Tecumseh Fire Department reported water over the road at several spots.

Flash Flood, Ozark

When
May 31, 9:42 PM CST to 11:42 PM CST
Where
Ozark County, 0.47 mi NNE of Gainesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.607, -92.428

Main Street in Gainesville was flooded. Water came up 3 feet while observing the flooding.

Thunderstorm Wind, Lawrence

When
May 31, 10:21 PM CST
Where
Lawrence County, 0.69 mi N of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.980, -93.720

Several tree limbs were blown down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754159, 754131, 754132, 754133, 754160, 754134, 754135, 754136, 754137, 754138, 754161, 754162, 754139, 754140, 754141, 754142, 754143, 754144, 754145, 754163, 754146, 754147, 754148, 754164, 754165, 754149, 754166, 754124, 754150, 754151, 754152, 754167, 754153, 754168, 754169, 754154, 754170, 754155, 754156, 754157, and more.